Should I be concerned that my Efudex for AK is not working as advised?

Hi all. I’ve come across this site and hope I’m ok to post. I have tiny patch of AK on my ear at the top next to the fold. It’s about 4mm. Was prescribed efudex 1 x daily for 21 days. At day 14 and the only thing happening is it’s getting lighter in colour and smaller. None of the things the dr said – burning, pus etc. It feels a bit tight and maybe a little dry. Is this usual?


Community Answers
  • rainbow369 author
    2 months ago

    Update. Went back to the dr who I thought would suggest doubling up for a longer period of time but instead has prescribed aldara 3 times a week for 4 weeks. The pharmacist says I have to use this at night but the dr said nothing about this? A friend has used this cream on cancer and was extremely ill so as yet it’s sat unopened.

  • April Pulliam moderator
    2 months ago

    Just touching base to see how things are going for you. You’ve been in my thoughts! April, Skincancer.net, Moderator

  • rainbow369 author
    1 month ago

    Hi April thanks for checking in! The meds are still unused – I asked my GP to refer me to the clinic I’ve used in the past and they won’t (they are farming more work out to satellite clinics) so I’m going to try it in the two week school break in case I do develop any unpleasant side effects then I’m not missing work. I’ve spoken to a pharmacist who says as soon as it blisters I should stop using it again something not mentioned by the dr so my faith in him isn’t great.

  • April Pulliam moderator
    2 months ago

    Oh, gosh. I am so sorry. You are really getting run through the wringer! I haven’t had any experience with Aldara, so I am not sure how to compare the effects. I would definitely follow the directions of the pharmacist as doctors don’t always give us the most specific details about meds. I totally understand your apprehension after hearing about your friend’s experience. I did a little research on Aldara before answering you. There are a lot of negative reviews out there. It’s so easy to get scared out of using these meds because the side effects can be harrowing. Remember though, we all react differently to each of these meds. Some of us have terrible reactions while others have very mild side effects. I would talk over my concerns with your doctor or maybe his/her nurse before starting the Aldara. Keep us posted on what you decide. Best of luck! April, Skincancer.net, Moderator

  • rainbow369 author
    2 months ago

    Thanks April – I’ve decided to ask my GP to refer me to the Dermatology Clinic I have been seen at before. The usual procedure there for one small AK would be freezing it off

  • rainbow369 author
    2 months ago

    Thanks April ice decided to go back to my own gp and ask to be referred to the actual dermatology clinic where I have been seen before in their advice. Interestingly their own website says the first line treatment for a single patch of AK is cryptology.

  • Nina M moderator
    2 months ago

    @rainbow369, it often seems like one question leads to another! Sharing our article about topical medications, in case it’s helpful: https://skincancer.net/treatment/topical-medications/. April also has a great article picking apart some of the side effects of a different medication, but with possible similar side effects: https://skincancer.net/life-with-skin-cancer/tips-for-efudex-users/. It’s certainly difficult, and we’re wishing you luck with whatever you decide to try! – Nina, SkinCancer.net Team

  • rainbow369 author
    4 months ago

    Thanks April. Treatment finished and the spot is much lighter than it was and smaller. Had a tiny bit of redness and when hubby applied it it on occasion itched but that was it. It was definitely 3 weeks once a day with a follow up 7 weeks after stopping. The only reason I rang up was it wasn’t doing what he said it should. I have read though that it only works on damaged skin but that’s confusing in itself as he definitely said it was AK. A colleague has used it before but on a cancerous patch and she definitely had all the symptoms and side effects. Will just have to see what he says!

  • April Pulliam moderator
    4 months ago

    That’s good to hear. I also have to wait about six weeks post-treatment to see my doctor. I’m so relieved for you that you haven’t dealt with the full onset of side effects, burning, itching, and redness. I can’t wait to hear what your doctor thinks! Keep us in the loop! April, Skincancer.net, Moderator

  • April Pulliam moderator
    4 months ago

    Hi there, I’m just now seeing your question. I’m a regular user of Efudex and can tell you it works very differently for each patient. I’m glad you followed up with your doctor. Most users seem to be told to use twice daily for 3-4 weeks. Efudex can be quite intense. You hang in there with it. It’s definitely worth the effort. Ask any questions you like. We are here for you any time. April, Skincancer.net, Moderator

  • Nina M moderator
    4 months ago

    Some of those photos can be really intimidating, @rainbow369. I’m glad your experience has been okay! I hope it continues to go well. – Nina, SkinCancer.net Team

  • rainbow369 author
    4 months ago

    Update. nothing much has happened other than it going a bit red and a bit drier. Not due to see dr til 31 August. Not sure what to think now treatment done!

  • Nina M moderator
    4 months ago

    Thank you for updating us, @rainbow369! It sounds strange, although not necessarily alarming, that it worked a little differently. I hope the derm will be reassuring. Wish it were earlier, for peace of mind, but I hope time flies! – Nina, SkinCancer.net Team

  • rainbow369 author
    4 months ago

    Thank you for your response. I checked in with my dr and he advised doubling up which I have done and then go back as scheduled end August. So far nothing much has changed though still getting lighter! Thank you for the link

  • Nina M moderator
    4 months ago

    This is such good information for us to have here, rainbow369! I’m glad you checked back and let us know. If you’d like to keep us updated on progress, we’d be happy to hear. Is this your first experience with skin cancer treatment? – Nina, SkinCancer.net Team

  • rainbow369 author
    4 months ago

    It is yes. I’ve had one mole removed with nothing found and one basal cell removed successfully in the past. I made the mistake of googling side effects so want looking forward to it but thankfully it’s been ok.

  • Nina M moderator
    4 months ago

    Hi rainbow369, thank you for reaching out with this question! We’re glad to have you posting here. While we can’t provide medical advice, I can share these articles from one of our advocates on her experience with Efudex here: https://skincancer.net/?s=efudex. This is just one person’s experience, so take it with a grain of salt! If you continue to be concerned, I encourage you to try reaching out to your healthcare team, just to relieve any anxieties. Glad to have you here! – Nina, SkinCancer.net Team

  • Share Your Answer

    Poll